Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 26, NWS Charleston, WV

May 12, 2018Morgan County, Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 12, 2018, 4:53 PM EDT for Morgan County, Perry County, Ohio. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2018, 4:53 PM EDT (20:53 UTC)
Expired
May 12, 2018, 5:05 PM EDT
In force
12 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morgan County, OH, Perry County, OH

The radar

The Cincinnati radar (KILN), 154 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:47 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-486 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS51 KRLX 122053
SVRRLX
OHC115-127-122115-
/O.NEW.KRLX.SV.W.0026.180512T2053Z-180512T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
453 PM EDT SAT MAY 12 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Perry County in southeastern Ohio...
  Northwestern Morgan County in southeastern Ohio...

* Until 515 PM EDT

* At 453 PM EDT, a severe thunderstorm was located near Perry State
  Forest, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Crooksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3982 8217 3982 8208 3977 8208 3977 8207
      3976 8191 3974 8191 3975 8219 3988 8217
      3988 8216
TIME...MOT...LOC 2053Z 277DEG 37KT 3979 8212 

HAIL...1.00IN
WIND...60MPH
 
$$

KISTNER
1 follow-up statement
636 
WWUS51 KRLX 122105
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
505 PM EDT SAT MAY 12 2018

OHC115-127-122114-
/O.CAN.KRLX.SV.W.0026.000000T0000Z-180512T2115Z/
Perry OH-Morgan OH-
505 PM EDT SAT MAY 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERRY AND
NORTHWESTERN MORGAN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
southeastern Ohio.

LAT...LON 3982 8217 3982 8208 3977 8208 3977 8207
      3976 8191 3974 8191 3975 8219 3988 8217
      3988 8216
TIME...MOT...LOC 2103Z 277DEG 37KT 3978 8196 

$$

KISTNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:30 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 12, 2:30 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
230 PM EDT Sat May 12 2018

.SYNOPSIS...
Stationary front to the north will sag southward this weekend,
with scattered t-storms both Saturday and Sunday. Some storms
may be severe. Unsettled pattern will continue into next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1232 PM Saturday...

A quasi stationary boundary just north of the area is expected to
sink slowly south over our extreme portions of WV this evening. This
front will serve as a focus mechanism where showers and storms
should develop if the cap, evident in model soundings, can be
eroded.

The HRRR, NAM and ECMWF show the boundary staying generally across
the north, while the GFS and RAP13 brings it quite a bit farther
south. Sfc obs show the boundary evident in wind shift and subtle
discontinuity in dewpoints across southeast OH. Coded likely PoPs
across the extreme north portions of WV and southeast OH through at
least 03Z. Prefer the RAP13 solution bringing QPF further south than
the other guidance. Therefore, strong to severe convection can be
expected by 00-06Z.

Used the blend of all models for temperatures through the
period.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 210 PM Sunday...

Frontal boundary will continue to linger across the north
throughout the period, with multiple shortwaves moving across
the area, creating increased chances for showers and
thunderstorms particularly across the north. The threat for
strong to severe storms as well as flash flooding will persist
through at least the first part of the week.

EML plume will be overhead, however, it is uncertain if we will
be able to break the cap on Monday and Tuesday. As mentioned at
the beginning of the discussion, any short wave moving through
the flow should be enough to kick off some storms, but
forecasting when and where they will be at this time is not
possible. Forecast CAPE values look impressive, with over 2000
J/Kg possible and with the EML overhead those mid level lapse
rates could be as high as 8C/Km. Large hail and damaging winds
will be the main threat from any storms Monday afternoon and
possibly Tuesday afternoon as well. With the quasi stationary
boundary in place, deep warm cloud layer and PWATs expected to
be over 1.5", flash flooding may also be possible. On top of
that, short corfidi vectors indicate a potential for backward
propagating storms further enhancing flash flood potential, for
now WPC has our area highlighted in a Marginal Risk for
excessive rainfall.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 225 PM Saturday...

No end to the unsettled weather in the extended period as this
pattern looks to hold through much of the week. Expect the
threat for afternoon and evening thunderstorms and above average
temperatures through the period.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 130 PM Saturday...

Widespread VFR conditions expected at least through mid
afternoon. Lots of bouyancy with equilibrium levels up to 40,000
feet suggest storms that develop would be tall. However, bufkit
soundings indicate a cap in the lower levels preventing
convective initiation attm. Most models show the bulk of QPF
along and north of the PA and WV border. Once the cap erodes,
thunderstorms will begin to develop. Can not ruled out
possibilities for thunder to affect the northern sections late
afternoon and evening. The RAP13 model suggests convection will
move east across the extreme northern sections of southeast OH
and WV after 00Z this evening.

Brief periods of IFR with gusty winds are possible with any
storm across PKB, CKB and EKN tonight. Winds will generally be
southwest to westerly today and tonight with some gusts
approaching 20kts.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of showers and storms across
northern terminals may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...
None.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...ARJ
Hazardous weather outlook, May 12, 2:53 PM EDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Charleston WV
253 PM EDT Sat May 12 2018

OHZ067-076-WVZ009>011-019-020-031-032-040-131900-
Morgan-Washington-Wood-Pleasants-Tyler-Ritchie-Doddridge-Harrison-
Taylor-Barbour-
253 PM EDT Sat May 12 2018

...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms are possible Sunday, with
damaging wind gusts the most likely threat. Heavy rain is also
possible, which could lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-075-083>086-WVZ007-008-016>018-027>030-039-519>526-131900-
Perry-Athens-Jackson OH-Vinton-Meigs-Gallia-Mason-Jackson WV-Roane-
Wirt-Calhoun-Clay-Braxton-Gilmer-Lewis-Upshur-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
253 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Strong thunderstorms are possible late this afternoon into this
evening. Isolated damaging wind gusts are the most likely threat,
with hail a secondary threat. Heavy rain is also possible, which
could lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms are possible Sunday, with
damaging wind gusts the most likely threat. Heavy rain is also
possible, which could lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>026-033-034-
515>518-131900-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
253 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms are possible Sunday, with
damaging wind gusts the most likely threat. Heavy rain is also
possible, which could lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kistner

In the hours before

Special weather statement, May 12, 4:17 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
417 PM EDT SAT MAY 12 2018

OHZ066-122100-
Perry-
417 PM EDT SAT MAY 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 416 PM EDT, a strong thunderstorm was located over Millersport, or
9 miles southwest of Heath, moving east at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.  Boaters on Buckeye Lake should seek shelter immediately.

Locations impacted include...
Thornport, Harbor Hills, Thornville and Glenford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Buckeye Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3982 8208 3980 8207 3983 8240 3984 8243
      3984 8247 3992 8247 3993 8246
TIME...MOT...LOC 2016Z 273DEG 40KT 3991 8252

KISTNER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:17 PM EDTSpecial Weather StatementRLXPerry43 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.